Strong Wind, Ballard
- When
- November 15, 2:00 AM CST to 10:00 AM CST
- Where
- Ballard forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Winds gusted up to 51 mph at the mesonet site near Cadiz in Trigg County.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Winds gusted up to 51 mph at the mesonet site near Cadiz in Trigg County. Most other gusts were in the 40 to 45 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 14, 11:49 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1149 PM CST Sat Nov 14 2020 .UPDATE... Issued at 1149 PM CST Sat Nov 14 2020 Updated the aviation discussion for the 06Z TAF issuance. UPDATE Issued at 909 PM CST Sat Nov 14 2020 We collaborated with WFO Memphis to expand the Wind Advisory westward. No change to the valid time. Southern portions of the Advisory will see the strongest winds from the south overnight just ahead of the front, and the northern portions will see the strongest winds from the west Sunday morning. && .SHORT TERM...(Tonight through Monday night) Issued at 239 PM CST Sat Nov 14 2020 The main concerns in the short term forecast period include the chance for strong to severe thunderstorms late tonight and early Sunday morning across roughly the western half of the forecast area and strong gradient winds Sunday across southwest IN, western KY, and southern IL. In the very near term (through 0z Sunday), WAA showers with isolated thunder will continue to spread NE across parts of the southeast MO into southwest IL..along with patchy light showers/drizzle across the EVV Tri- State and NW KY. We should move into a bit of lull early this evening as the WAA showers wind down. The severe threat ramps up late tonight into early Sunday morning across southeast MO and parts of southern IL and far western KY, roughly west of I-57/US 45. Dew point temperatures will surge into in middle to upper 50s ahead of the approaching surface cold front along with temperatures rising into the lower to middle 60s. The 12z CAMs are in a good agreement showing a squall line/QLCS arriving in Carter/Ripley counties around 4-6z Sunday, and racing NE through the forecast area, exiting our eastern counties around 12z. As mentioned earlier, the best threat for some damaging wind gusts and perhaps a couple spin-up tornadoes will be across the western half of the area...particularly in our western four Ozark Foothill counties. This area appears to have the best chance of seeing a few hundred J/kg of SBCAPE developing, collocated with robust low-level shear and elongated hodographs. One fly in the ointment which may prevent a higher end severe threat will be the development of widespread WAA showers/storms ahead of the main line of convection. The line of storms should be progressive enough to prevent widespread flooding issues, but given the cool soil temperatures and leaves clogging up storm drains, can't rule out some minor flooding developing in vulnerable areas. In the wake of the cold frontal passage Sunday morning, winds will crank up from W-NW as the pressure gradient tightens. Current wind advisory area (southeast IL, southwest IN, and the KY Pennyrile) looks to be in good shape. With robust mixing of 40-50 kts 850 mb winds expected, gusts of 40-45 mph seem like a good bet, especially from late morning through early afternoon Sunday. Further south and west, it looks a bit more marginal for advisory-level gusts, but some gusts of 30-40 mph are possible, especially early Sunday morning. Will hold off on expanding the advisory for now, but it may be necessary based on later model trends. High temperatures will reach in the middle to upper 50s, but it will feel colder with the wind. High pressure will build over the region Sunday evening through Monday. This will allow gradient winds to relax and bring a return of dry conditions with seasonable temperatures. Overnight lows Monday morning will fall into the lower to middle 30s with daytimes in the lower 60s. .LONG TERM...(Tuesday through Saturday) Issued at 239 PM CST Sat Nov 14 2020 Broad mid/upper level northwest flow Tuesday will bring a chilly surface high pressure system southeast from southern Canada into the mid MS River Valley, and then into the Ohio Valley Tuesday night/Wednesday. Despite ample sunshine, afternoon temperatures both days will be held in the 50s to near 60 both days. Tuesday night/Wednesday morning should be rather frosty area wide. Thereafter, H50 flow becomes quasi-zonal as the surface high moves east and takes up residence over the southeast US for the latter part of the work week. This should result in a gradual warm up, with temps popping back up well into the 60s Thu/Friday/Sat. && .AVIATION... Issued at 1149 PM CST Sat Nov 14 2020 A frontal passage is quickly moving through the Quad State during the overnight hours bringing showers to the area. Thunderstorm activity is scattered along the line and expected to weaken over time as the environment becomes less favorable. Upstream cigs appear to be holding onto VFR levels, so, compared to the previous TAF, ceilings have been raised to 3500 ft. MVFR vsby is likely in heavier showers, with a brief drop to IFR possible. Winds are breezy, gusting from the south at speeds up to 25 kts. Winds will shift to westerly after the front passes, and remain windy through tomorrow, gusting to 35 kts along the I-64 corridor before finally decreasing tomorrow evening. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Wind Advisory until 6 PM CST Sunday for ILZ075>078-080>094. MO...Wind Advisory until 6 PM CST Sunday for MOZ111-112-114. IN...Wind Advisory until 6 PM CST Sunday for INZ081-082-085>088. KY...Wind Advisory until 6 PM CST Sunday for KYZ001>022. && UPDATE...ATL SHORT TERM...DWS LONG TERM...GM AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 243 PM CST Sat Nov 14 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-152045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 243 PM CST Sat Nov 14 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are likely late tonight and into the overnight hours. Strong storms are possible, especially over southeast Missouri, southwest Illinois, and far western Kentucky late tonight. Damaging winds will be the main threat, although an isolated tornado is possible. Gusty winds up to 40 mph will be likely starting after midnight tonight. Refer to the wind advisory for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday West winds may gust 40 to 45 mph on Sunday. Refer to the wind advisory for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight, mainly across southeast Missouri. DWS/GM
Special Weather Statement
National Weather Service Paducah KY
1044 PM CST Sat Nov 14 2020
MOZ076-150530-
Perry MO-
1044 PM CST Sat Nov 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 1130
PM CST...
At 1044 PM CST, Doppler radar was tracking a strong thunderstorm near
Coffman, or 14 miles west of Perryville, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Perryville, Lithium and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3788 8980 3785 8979 3785 8974 3781 8968
3777 8966 3775 8967 3775 8965 3772 8963
3765 9014 3768 9010 3782 9000 3787 8994
3787 8990 3791 8985
TIME...MOT...LOC 0444Z 254DEG 43KT 3775 9013
DRSSpecial Weather Statement
National Weather Service Paducah KY
1111 PM CST Sat Nov 14 2020
MOZ100-150600-
Wayne MO-
1111 PM CST Sat Nov 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAYNE COUNTY UNTIL
MIDNIGHT CST...
At 1111 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Garwood, or 7 miles west of Piedmont, moving east
at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Sam A. Baker State Park, Greenville, Lodi, Cascade and Mill
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3714 9078 3714 9076 3717 9076 3717 9074
3727 9073 3727 9055 3732 9055 3731 9022
3709 9022 3705 9078
TIME...MOT...LOC 0511Z 260DEG 43KT 3715 9083
DRSSpecial Weather Statement
National Weather Service Paducah KY
1225 AM CST Sun Nov 15 2020
MOZ109-110-150700-
Butler MO-Stoddard MO-
1225 AM CST Sun Nov 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STODDARD AND NORTHEASTERN
BUTLER COUNTIES UNTIL 100 AM CST...
At 1224 AM CST, Doppler radar was tracking a strong thunderstorm near
Fisk, or 11 miles west of Dexter, moving northeast at 70 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bloomfield, Morehouse, Essex, Bell City, Fisk, Dudley and
Rombauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3668 9025 3685 9034 3709 8979 3699 8972
3698 8972 3695 8971 3695 8970 3693 8969
3689 8969 3688 8970 3686 8969 3686 8970
3684 8970
TIME...MOT...LOC 0624Z 247DEG 59KT 3681 9017
DRSSpecial Weather Statement
National Weather Service Paducah KY
119 AM CST Sun Nov 15 2020
MOZ109-110-114-150745-
Butler MO-Stoddard MO-New Madrid MO-
119 AM CST Sun Nov 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEW MADRID...
SOUTHERN STODDARD AND SOUTHEASTERN BUTLER COUNTIES UNTIL 145 AM
CST...
At 118 AM CST, Doppler radar was tracking a strong thunderstorm over
Qulin, or near Chalk Bluff Natural Area, moving northeast at 75 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bernie, Malden, Parma, Essex, Qulin, Baker and Penermon.
LAT...LON 3660 9040 3693 8979 3675 8969 3664 8970
3655 8996 3663 8996 3663 9015 3662 9016
3661 9016 3660 9018 3655 9018 3654 9021
3650 9022 3650 9033
TIME...MOT...LOC 0718Z 239DEG 64KT 3657 9025
DRSThe national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923215, 923216, 923217, 923218, 923219, 923220, 923221, 923222, 923223, 923224, 923225, 923226, 923227, 923228, 923229, 923230, 923231, 923232, 923233, 923234, 923235, 923236.